Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 80, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 14, 2012, 3:30 AM CDT for Marshall County, Roberts County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2012, 3:30 AM CDT (08:30 UTC)
- Expired
- Jun 14, 2012, 4:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 10:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
662
WUUS53 KABR 140830
SVRABR
SDC091-109-140900-
/O.NEW.KABR.SV.W.0080.120614T0830Z-120614T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT THU JUN 14 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 400 AM CDT
* AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
CLAIRE CITY...OR 16 MILES NORTH OF SISSETON...MOVING NORTHEAST
AT 30 MPH. THE AREA OF STRONG WINDS MAY STRETCH WELL SOUTH OF THE
ACTUAL THUNDERSTORMS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW EFFINGTON AROUND 340 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 4572 9677 4566 9723 4593 9728 4595 9722
4594 9687
TIME...MOT...LOC 0829Z 245DEG 28KT 4589 9710
WIND...HAIL 70MPH 1.00IN
$$
PARKIN2 follow-up statements
772 WWUS53 KABR 140842 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 342 AM CDT THU JUN 14 2012 SDC091-140852- /O.CAN.KABR.SV.W.0080.000000T0000Z-120614T0900Z/ MARSHALL SD- 342 AM CDT THU JUN 14 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4594 9721 4594 9687 4572 9677 4567 9717 TIME...MOT...LOC 0842Z 245DEG 28KT 4593 9697 $$ SDC109-140900- /O.CON.KABR.SV.W.0080.000000T0000Z-120614T0900Z/ ROBERTS SD- 342 AM CDT THU JUN 14 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ROBERTS COUNTY UNTIL 400 AM CDT... AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF NEW EFFINGTON... OR 18 MILES NORTH OF SISSETON...MOVING NORTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN ROBERTS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4594 9721 4594 9687 4572 9677 4567 9717 TIME...MOT...LOC 0842Z 245DEG 28KT 4593 9697 WIND...HAIL 60MPH <.75IN $$ PARKIN
362 WWUS53 KABR 140851 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 351 AM CDT THU JUN 14 2012 SDC109-140901- /O.EXP.KABR.SV.W.0080.000000T0000Z-120614T0900Z/ ROBERTS SD- 351 AM CDT THU JUN 14 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROBERTS COUNTY WILL EXPIRE AT 400 AM CDT/300 AM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM CDT. LAT...LON 4594 9721 4594 9687 4572 9677 4567 9717 TIME...MOT...LOC 0851Z 245DEG 28KT 4596 9688 $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:58 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 13, 10:58 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1058 PM CDT WED JUN 13 2012 .UPDATE... EXTENDED THE SEVERE THUNDERSTORM WATCH EASTWARD. AS THE JET INCREASES...WITH STEEP LAPSE RATES IN PLACE EXPECT SOME STORMS WITH STRONG WINDS TO PROPAGATE EAST OVERNIGHT. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH FRIDAY MORNING MAIN FORECAST CHALLENGE WILL BE THE POTENTIAL FOR SEVERE STORMS THIS EVENING AND INTO THE OVERNIGHT HOURS. WATER VAPOR IMAGERY SHOWS A SHORTWAVE OVER WESTERN MONTANA...MAKING ITS WAY NORTHEAST INTO NORTH DAKOTA. SURFACE OBS ARE SHOWING PRESSURE FALLS AHEAD OF THE SURFACE TROUGH WHICH IS CURRENTLY SITUATED ACROSS EASTERN MONTANA AND WYOMING. THIS TROUGH/COLD FRONT WILL MAKE ITS WAY EAST...ENTERING WESTERN SOUTH DAKOTA BY 00Z. DEWPOINTS ARE SLOW TO RESPOND THIS AFTERNOON...BUT MODELS STILL INDICATE INCREASING MOISTURE AHEAD OF THE FRONT...ENOUGH TO HELP DESTABILIZE THE ENVIRONMENT TONIGHT. NAM ML CAPE VALUES ARE STILL PROGGED TO BE IN THE 1000-1500 J/KG RANGE...ALONG WITH MID LEVEL LAPSE RATES RANGING FROM 7 TO 9 C/KM ACROSS THE REGION. THIS INSTABILITY WILL COME TOGETHER WITH A STRONG 50 KT LLJ TO FOCUS THUNDERSTORM DEVELOPMENT. THE MAIN THREATS WILL BE HAIL AND WIND...WITH AN EMPHASIS ON THE WIND...SINCE MODEL 0-6 KM BULK SHEAR VALUES WILL BE IN THE 50-60 KT RANGE AND 0-3 KM BULK SHEAR IN THE 40-50 KT RANGE. A HIGH SHEAR...HIGH CAPE ENVIRONMENT WOULD BE INDICATIVE OF A BOWING LINE OF STORMS...HOWEVER THE LIMITING FACTOR TONIGHT MAY BE THE CAPE...WHICH IS ON THE WEAKER END. BY THURSDAY AFTERNOON THE FRONT WILL BE EXITING THE CWA...WITH PERHAPS A FEW LINGERING SHOWERS IN THE EAST. WEST TO NORTHWEST WINDS WILL BE GUSTY ACROSS THE WESTERN CWA BEFORE HIGH PRESSURE MOVES IN THURSDAY NIGHT. ANOTHER SHORTWAVE WILL INFLUENCE THE REGION FRIDAY. MODEL TIMING DIFFERENCES STILL EXIST WITH THIS SYSTEM...BUT IT LOOKS AS THOUGH IT MAY BE ANOTHER NOCTURNAL SYSTEM. .LONG TERM...SATURDAY THROUGH WEDNESDAY A PROGRESSIVE MID LEVEL PATTERN LOOKS TO PERSIST THROUGH THE LONG RANGE...BUT MODEL AGREEMENT ON THE TIMING OF WAVES/VORTS IS MIDDLING AT BEST. THEREFORE TOOK MORE OF A GFS ENSEMBLE APPROACH TO POPS/WX AND TRIED TO MINIMIZE MENTION WHERE THERE IS SOME AGREEMENT ON DRY CONDITIONS BETWEEN THE GFS/ECMWF. THAT SAID MOST PERIODS STILL HAVE AT LEAST A SLIGHT CHANCE MENTION DUE TO FORECAST UNCERTAINTY. AS FOR TEMPERATURES THE MODEL BLEND LOOKED FINE FOR THE MOST PART. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. HOWEVER A COMPLEX OF STORMS IS EXPECTED TO TRAVEL IN THE VCNTY OF THE ND/SD BORDER LATE TNT. THESE STORMS COULD BE SEVERE AND COULD CAUSE AT LEAST A PERIOD OF IFR CONDITIONS AT BOTH KMBG/KABR TERMINALS. PATCHY MVFR CIGS COULD FOLLOW ANY PCPN/STORMS. WILL LEAVE OUT OF THE TAFS FOR NOW BUT WILL UPDATE AS NEEDED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...SERR LONG TERM...TDK AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 13, 3:44 PM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 344 PM CDT WED JUN 13 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-142045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 344 PM CDT WED JUN 13 2012 /244 PM MDT WED JUN 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS EVENING AND INTO THE OVERNIGHT HOURS. THUNDERSTORM DEVELOPMENT IS LIKELY ALONG THIS FRONT...SOME STORMS MAY BECOME SEVERE. STORMS WILL MOVE FROM WESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA BEFORE MIDNIGHT...AND THEN PERSIST INTO THE OVERNIGHT HOURS FOR AREAS ALONG AND NORTH OF US HWY 212. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES ARE POSSIBLE ON AND OFF THROUGH THE WEEKEND AND INTO NEXT WEEK. THE NEXT BEST CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE FRIDAY NIGHT INTO SATURDAY MORNING...HOWEVER SEVERE POTENTIAL IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SERR
In the hours before
Special weather statement, Jun 14, 2:18 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 218 AM CDT THU JUN 14 2012 SDZ006-140800- BROWN- 218 AM CDT THU JUN 14 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN BROWN COUNTY UNTIL 300 AM CDT... AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS ACROSS NORTHERN BROWN COUNTY...MAINLY NORTH OF A LINE FROM WESTPORT TO CLAREMONT...MOVING NORTHEAST AT 35 MPH. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. && PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:03 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 29 min |
| Jun 13, 9:39 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Jun 13, 10:08 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 29 min |
| Jun 14, 2:34 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 26 min |
| Jun 14, 2:50 AM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 40 min |
| Jun 14, 2:59 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 46 min |
| Jun 14, 3:00 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.